Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 296, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Nov 5, 2008, 6:11 PM CST for 4 counties in Iowa. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2008, 6:11 PM CST (00:11 UTC)
- Expired
- Nov 5, 2008, 6:32 PM CST
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 6:15 PM CST | TSTM WND GST 60 | 7 Nne Kingsley, IA | |
| Nov 5, 6:15 PM CST | HAIL 0.75 | 7 Nne Kingsley, IA | HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060011 SVRFSD IAC035-141-149-167-060045- /O.NEW.KFSD.SV.W.0296.081106T0011Z-081106T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CST WED NOV 5 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHEROKEE COUNTY IN NORTHWEST IOWA SOUTHWESTERN OBRIEN COUNTY IN NORTHWEST IOWA NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA SOUTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 645 PM CST * AT 611 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF MARCUS...OR 16 MILES SOUTHEAST OF LE MARS...MOVING NORTH AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARCUS AROUND 620 PM CST... GRANVILLE AROUND 630 PM CST... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4312 9592 4308 9571 4263 9587 4266 9597 TIME...MOT...LOC 0011Z 189DEG 50KT 4274 9589 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 060032 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CST WED NOV 5 2008 IAC035-141-149-167-060039- /O.CAN.KFSD.SV.W.0296.000000T0000Z-081106T0045Z/ SIOUX IA-OBRIEN IA-CHEROKEE IA-PLYMOUTH IA- 631 PM CST WED NOV 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLYMOUTH... NORTHWESTERN CHEROKEE...SOUTHWESTERN OBRIEN AND SOUTHEASTERN SIOUX COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. AT 615 PM CDT...PENNY SIZE HAIL WAS REPORTED COVERING THE GROUND ABOUT 6 MILES NORTH NORTHEAST OF KINGSLEY IN EASTERN PLYMOUTH COUNTY. LAT...LON 4312 9592 4308 9571 4263 9587 4266 9597 TIME...MOT...LOC 0029Z 189DEG 50KT 4299 9584 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 4:55 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 5, 4:55 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CST WED NOV 5 2008
.DISCUSSION...
QUITE A FCST CHALLENGE TONIGHT. CURRENT SATELLITE PICTURE SHOWS A
DRY SLOT WELL FORMED IN ERN NEB AND THIS CWFA...WITH A THIN LINE OF
CONVECTION NOW DEVELOPING ALONG THE WIND SHIFT LINE FM NEAR
CONCORDIA KS TO E CENTRAL NEB. THE WIND SHIFT WL PROGRESS EWD THRU
OUR SRN FA THIS EVENING...BEFORE WINDS BACK AROUND A BIT AGAIN LATE
TONIGHT TO A S OR SW DIRECTION. CINS ARE PRETTY HIGH WHEN
PROGRESSING AT ANY DISTANCE ON EITHER SIDE OF THE WIND SHIFT.
THEREFORE CONVECTIVE TRENDS SHOULD BE TIED TO CLOSELY TO THE
CONVERGENCE LINE. STILL HAVE SCT TS GOING LATE THIS AFTN AND EVENING
RIGHT ALONG THE WIND SHIFT THRU SERN SD...NW IA...AND PARTS OF SW
MN. SVR CONDS WL BE MARGINAL...WITH A THREAT FOR ISOLD MARGINAL SVR
HAILERS AND/OR WIND...AGAIN VERY CLOSE TO THE LLV CONVERGENCE.
OTHERWISE...I BELIEVE PCPN MAY BE TOUGH TO COME BY IN THIS
CWFA...DUE TO A MASSIVE DRY LYR BETWEEN H85 AND H5 THRU THE ENTIRE
FA. KEPT SOME CHC POPS GOING LATE TONIGHT NEAR SPENCER AND STORM
LAKE IA...JUST IN CASE THEY GET SCRAPPED BY ANY SQUALL LINE WHICH
MAY FORM IN THE CENTRAL PLAINS. AND IN OUR EXTREME SWRN
CORNER...RAIN MAY EVENTUALLY MOV INTO THAT AREA FM W CENTRAL
NEB...WITH A RA/SN MIX AFT MIDNIGHT. BUT OTHERWISE...MOST AREAS WL
RECEIVE ONLY A SLGT CHC FOR SHOWERS FM 06Z TO 12Z TONIGHT ALONG WITH
SOME PATCHY DRIZZLE. OUR GOING LOWS LOOKED REALLY GOOD AND I
MODIFIED THEM VERY LITTLE.
BLIZZARD WATCH CONTINUES AND HAS BEEN EXPANDED 1 TIER OF COUNTIES
EAST FOR TOMORROW AFTERNOON THROUGH FRIDAY MORNING. STILL SOME
UNCERTAINTY AS TO HOW MUCH SNOW WILL FALL ACROSS THE CWA. AT THIS
TIME IT STILL APPEARS THE HIGHEST SNOW AMOUNTS WILL REMAIN WEST OF
THE CWA INTO CNTRL SD BUT COULD SEE 3 TO 6 INCHES ALONG AND WEST
OF THE JAMES VALLEY. THESE AMOUNT COULD EASILY GO HIGHER OR LOWER
DEPENDING ON MANY FACTORS SUCH AS SNOW RATIOS...EVOLUTION OF THE
TROWAL...AND CHANGE OVER FROM RAIN TO SNOW. LATEST MODEL RUNS
INDICATE RAIN CHANGING TO INTO GREGORY COUNTY AFTER SUNRISE AND THEN
SLOWLY SHIFTING EAST INTO THE JAMES VALLEY BY MID AFTERNOON. THEN
FRONT PUSHES EAST RAPIDLY WITH RAIN CHANGING TO SNOW BY ERLY EVENING
ALONG MUCH OF I29. WINDS WILL RAPIDLY INCREASE AND BECOME VERY
STRONG BEHIND THE FRONT. 35-40 KT 925 WILL HAVE NO PROBLEM MIXING TO
THE SURFACE AS COLD AIR POURS SE. VISIBILITIES COULD BECOME SEVERELY
REDUCED INTO ERN PORTIONS OF THE CWA THU NIGHT EVEN THROUGH SNOW
AMOUNTS ARE EXPECTED TO BE MUCH LESS...SO EVEN THOUGH NO WATCHES
HAVE BEEN POSTED FOR THE EAST...TRAVEL CONDITIONS WILL LIKELY BE
POOR WHEN SNOW IS FALLING. SOMEWHAT CONCERNED THAT MAIN SNOWFALL WILL
SHIFT FROM THE JAMES VALLEY TOMORROW EVENING TO SW MN FRI AND FRI
EVENING...WITH THE HIGHER SNOWFALL AMOUNTS E AND W OF I29. VERY
LIKELY HEADLINES WILL BE NEEDED ACROSS THE ENTIRE CWA BEFORE THIS
STORM SYSTEM EXITS.
MODELS CONTINUE TO BE COLD THROUGH THE PERIOD PRODUCING BELOW NORMAL
TEMPERATURES. KEPT TEMPERATURES BELOW GUIDANCE FOR HIGHS PRETTY MUCH
TROUGH THE PERIOD AND LOWS ABOVE GUIDANCE THROUGH SAT NIGHT WITH
CLOUD COVER HOLDING. THEN SKIES SHOULD CLEAR SUN NIGHT AS SUBSIDENCE
KICKS IN WITH CHILLY OVERNIGHT LOWS...WHICH COULD BE A GOOD DEAL
COOLER THAN GOING FORECAST DEPENDING ON IF ANY SNOW REMAINS ON THE
THE GROUND. KEPT FLURRIES GOING SAT AND SUN...BUT COULD ACTUALLY BE
DRIZZLE/FREEZING DRIZZLE DEPENDING ON TEMPS ALOFT...WHICH ARE
MARGINAL IN SUPPORT OF ICE FORMATION.
&&
.AVIATION...
CONDITIONS WL BE PRIMARILY VFR LATE THIS AFTERNOON AND EVENING.
THERE IS A RISK OF SOME THUNDERSTORMS HOWEVER MOVG ALONG A WIND
SHIFT LINE MOVG THRU THE MO RIVER VALLEY IN THIS AREA LATE THIS AFTN
AND THIS EVENING. THIS FOCUS MECHANISM COULD HELP SPARK SOME TS THRU
FAR SERN SD...NW IA AND PARTS OF SWRN MN LATE THIS AFTN AND EARLY
EVENING. OVERNIGHT AND THURSDAY MORNING...THE LATEST RH FIELDS FM
BOTH THE NAM AND GFS SHOW A LOT OF MOISTURE BOTTLED UP FM AROUND
925MB-850MB IN THIS AREA...SUGGESTING MVFR CIGS...POSSIBLY MIXED
WITH SOME VFR CIGS AT TIMES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR SDZ038-039-050-052>054-057>060-063>065-068.
&&
MJF/LIEBLHazardous weather outlook, Nov 5, 11:57 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CST WED NOV 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CST WED NOV 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND EAST OF A YANKTON SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. A WIND SHIFT LINE WILL BE MOVING RAPIDLY EASTWARD ACROSS SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING...PROGRESSING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA IN THE MID AND LATE EVENING HOURS. SCATTERED THUNDERSTORMS COULD DEVELOP VERY NEAR THIS WIND SHIFT LINE...WITH A FEW REACHING SEVERE LIMITS WITH WIND GUSTS NEAR 60 MPH...AND HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS. WITH THE AMOUNT OF SHEAR AVAILABLE...THERE COULD BE AN ISOLATED...BRIEF TORNADO RIGHT NEAR THE WIND SHIFT LINE. WIND AND FOG... GUSTS OF 30 TO 40 MPH ARE POSSIBLE THIS AFTERNOON FROM MARSHALL MINNESOTA TO STORM LAKE IOWA. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR A MAJOR WINTER STORM WILL DEVELOP BY THURSDAY AFTERNOON ALONG AND WEST OF THE JAMES RIVER. SNOWFALL AMOUNTS FROM THURSDAY THROUGH FRIDAY SHOULD BE 3 TO 6 INCHES IN THIS AREA WITH NORTHWEST WINDS GUSTING AS HIGH AS 50 MPH AT TIMES. THIS WILL LIKELY REDUCE THE VISIBILITY TO NEAR ZERO AT TIMES. FARTHER EAST AROUND THE INTERSTATE 29 CORRIDOR...LIGHTER SNOW AMOUNTS WILL BE POSSIBLE BUT THE WINDS WILL ALSO BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT 4 PM TO 9 PM TODAY. ALSO SPOTTER INFORMATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR SNOWFALL REPORTS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Nov 5, 6:10 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 3 ENE PIERSON 42.56N 95.82W
11/05/2008 E0.88 INCH CHEROKEE IA TRAINED SPOTTER
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:12 PM CST | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 33 min |
| Nov 6, 3:30 AM CST | Wind Advisory | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 39 hr |
| Nov 6, 3:45 AM CST | Winter Weather Advisory | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 38 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.